Ho and Stapleton are from Lancaster University. Subrahmanyam is from Stern School of Business, New York University. Earlier versions of this article have been presented at the European Institute for Advanced Studies in Management, and at the European Finance Association. The authors thank Jing-zhi Huang and John Chang for able research assistance. They also thank San-lin Chung who wrote a program which checks the results in Tables I, II, and III, and which highlighted an important data error in a previous version of the paper.
The Valuation of American Options with Stochastic Interest Rates: A Generalization of the Geske—Johnson Technique
Article first published online: 18 APR 2012
1997 The American Finance Association
The Journal of Finance
Volume 52, Issue 2, pages 827–840, June 1997
How to Cite
HO, T. S., STAPLETON, R. C. and SUBRAHMANYAM, M. G. (1997), The Valuation of American Options with Stochastic Interest Rates: A Generalization of the Geske—Johnson Technique. The Journal of Finance, 52: 827–840. doi: 10.1111/j.1540-6261.1997.tb04823.x
- Issue published online: 18 APR 2012
- Article first published online: 18 APR 2012
The Geske–Johnson approach provides an efficient and intuitively appealing technique for the valuation and hedging of American-style contingent claims. Here, we generalize their approach to a stochastic interest rate economy. The method is implemented using options exercisable on one of a finite number of dates. We illustrate how the value of an American-style option increases with interest rate volatility. The magnitude of this effect depends on the extent to which the option is in the money, the volatilities of the underlying asset and the interest rates, as well as the correlation between them.